Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



$ p$-subgroups of compact Lie groups and torsion of infinite height in $ H\sp{\ast} (BG)$

Author: Mark Feshbach
Journal: Trans. Amer. Math. Soc. 259 (1980), 227-233
MSC: Primary 55R40
MathSciNet review: 561834
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The relation between elementary abelian p-subgroups of a connected compact Lie group G and the existence of p-torsion in $ {H^ {\ast} }(G)$ has been known for some time [B-S]. In this paper we prove that if G is any compact Lie group then $ {H^ {\ast} }(BG)$ contains p-torsion of infinite height iff G contains an elementary abelian p-group not contained in a maximal torus. The hard direction is proven using the double coset theorem for the transfer. A third equivalent condition is also given.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55R40

Retrieve articles in all journals with MSC: 55R40

Additional Information

Keywords: Double coset formula, elementary abelian p-groups, torsion of infinite height, classifying space, transfer, compact Lie group
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society